Tornadoes · United States · Kansas · 2006

F0 tornado, Hays, Kansas, August 19, 2006

This F0 tornado ran 0.2 miles across Ellis County on August 19, 2006, touching down at 7:22 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 19, 2006
Touchdown
7:22 PM CDT (00:22 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Ellis County
Touchdown point
38.870, -99.270
Lift-off point
38.870, -99.270
Record number
811

What the Weather Service recorded

A landspout was reported by a chase team out of Oklahoma.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Aug 19, 3:39 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 3:39 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT AUG 19 2006

.DISCUSSION...

DAYS 1-2...

SCATTERED SHOWERS/THUNDERSTORMS WERE ONGOING AND AIDED BY PERSISTENT
800-600MB FRONTOGENETICAL FORCING...UNDERNEATH SOUTHERN PERIPHERY OF
RIGHT ENTRANCE REGION OF UPPER JET. SW KS WILL CONTINUE TO BE IN THIS
QUAD OF THE JET THROUGH MONDAY WITH PLENTY OF LOW LEVEL MOISTURE AND
WEAK CAPPING. THE BEST CHANCE OF PRECIP WILL BE IN THE SW CORNER WHERE
WEAK WARM ADVECTION WILL HELP INITIATE STORMS. AFTER THIS EVENING,
VERY LITTLE PRECIP IS EXPECTED FOR DDC AND AREAS NORTH AND EAST AS
COOL HIGH PRESSURE RIDGES ACROSS THE AREA ALONG WITH MINIMAL WARM
ADVECTION. TEMPS WILL REMAIN FAIRLY COOL SUNDAY, ESPECIALLY UNDER THE
CLOUDS IN THE SW CORNER. ONLY A SLOW WARMING TREND WILL OCCUR MONDAY.

DAYS 3-7...

RUNS OF THE DETERMINISTIC MODELS CONTINUE TO TREND TOWARD A DRIER
AND WARMER WEEK THOUGH ALL CONTINUE TO WHISTLE A FEW FAST MOVING
UPPER SHORT WAVE TROUGHS THROUGH THE PATTERN LATER IN THE WEEK.
GENERALLY THE GOING FORECAST GRIDS LOOKED GOOD AND MADE ONLY A FEW
MINOR CHANGES TO REFLECT THE DRIER TREND MENTIONED ABOVE.
TEMPERATURES ARE A REAL GRAB BAG AS TIMING AND STRENGTH OF LEE
TROUGHING FORCED BY THE SHORT WAVE TROUGHS ALOFT. LEFT TEMPS ALONE
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  82  64  87 /  50   0   0   0
GCK  63  81  62  87 /  20   0   0   0
EHA  64  75  62  84 /  40  50  50  50
LBL  65  75  64  84 /  30  40  40  40
HYS  65  85  63  86 /  30   0   0   0
P28  68  84  67  87 /  50  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

FN24/08
Hazardous weather outlook, Aug 19, 6:03 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT AUG 19 2006

KSZ030-031-043>046-061>066-074>081-084>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
603 PM CDT (503 PM MDT) SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

LACY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.4 hours before the tornado, 134 km from the path. August 20, 2006.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71480, lifted condensation level 735 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -23 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71480 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.6 hours after it, 134 km from the path. August 20, 2006.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -14124, lifted condensation level 708 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 73 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-14124 J/kg
Surface CAPE
23 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Hays_muni (HYS), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC71.660.880° 8 kt1020.3
22:55 UTC73.462.690° 8 kt1020
23:15 UTC73.460.890° 7 kt1020
23:35 UTC73.460.870° 7 kt1020
23:55 UTC73.462.650° 7 kt1019.6
00:15 UTC73.460.870° 10 kt1019.6
00:35 UTC73.460.870° 9 kt1019.3
00:55 UTC73.460.860° 6 kt1019.6
01:15 UTC73.460.870° 6 kt1019.6
01:35 UTC71.660.870° 5 kt1019.6
01:55 UTC71.660.80° 0 kt1019.6
02:15 UTC69.860.8190° 4 kt1020

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.